Virginia, 2005

Damaging Wind in Virginia, July 15, 2005

July 15, 2005 · NWS RNK · 1 event in 1 county or zone

A small microburst took a roof off an old hotel and deposited the debris 200 yards away. Also 8 to 10 trees were snapped off.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A small microburst took a roof off an old hotel and deposited the debris 200 yards away. Also 8 to 10 trees were snapped off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 15, 1:22 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 15, 1:22 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT FRI JUL 15 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...

OVERALL STATUS QUO FCST CONTS IN THE SHORT RANGE WITH LOCATIONS OF
BEST CONVECTIVE CHCS THE MAIN QUESTION ESPCLY THIS EVENING AND AGAIN
SAT AFTN. AGAIN HAVE ANOTHER REMNANT TSRA BAND MOVG INTO THE BLUE
RIDGE ATTM AND THIS ALONG WITH ADDED DEVELOPMENT AHEAD OF THIS
FEATURE HOLD THE KEY FOR CHCS THIS EVENING. SINCE MODELS GNRLY
PINPOINT BEST UVV ACROSS THE N IN LINE WITH HIEST INSTAB ALONG OLD
SFC TROF...PLAN TO GO WITH LOW END LIKELY POPS THERE SW INTO THE NW
NC RIDGES EARLY ON. TRICKY AS TO ADDED COVERAGE LATE THIS
EVENING/OVERNGT WITH LACK OF MUCH FOCUS ALOFT BUT PLENTY OF RH ARND.
LIKE SOME CONT CHC POPS WRN/NRN ZONES WHILE LEAVING ONLY ISOLD SE
WHERE OFFSHORE RIDGING LOOKS A BIT STRONGER. TEMPS SIMILAR TO THE
LAST FEW NGTS GIVEN LITTLE DEWPT CHANGE.

UPPER RIDGE CONTS TO SHIFT SLOWLY W ON SAT...ALLOWING BEST RH TO
SHIFT BACK INTO THE MTNS SAT AFTN. NAM/CANADIAN APPEAR TO CAPTURE
THIS BETTER WHILE THE GFS SHOWS CONVECTIVE CHCS WELL OFF TO THE SE.
THINK THIS A BIT OVERDONE PER HIGH GFS PWATS/RH TRANSPORT SO WILL
CONFINE LOW LIKELYS BLUE RIDGE W AND LOW CHCS SE. BETTER WSW FLOW
ALOFT AGAIN SUPPORTS SOME TRAINING PTNL UNDER UNIDIRECTIONAL TRAJ SO
WILL INCLUDE HVY RAIN MENTION. LIKE TEMPS A BIT WARMER ESPCLY E
GIVEN MORE SUN BUT STILL GNRLY A MAV/MET MOS COMP FOR NOW.
&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

SAT NIGHT-SUN NIGHT...

LEANING MORE TOWARD 12Z GFS...LOOKS LIKE THIS PERIOD WILL SEE
TYPICAL MAX OF POPS DURING THE AFTN/EARLY EVENING WITH LOWER POPS AT
NIGHT/MORNING...AS BASICALLY ATMOSPHERE WILL BE THERMODYNAMICALLY
DRIVEN...WITH LITTLE UPPER AIR FEATURES. LEE TROF DEEPENS SUNDAY
AFTERNOON WITH GOOD 8H THETA RIDGING. WITH WESTERLY FLOW ALOFT WILL
SEE SOMEWHAT LESS CHANCE OF TSRA...ALTHOUGH KEEPING 30/40 POPS. ALSO
WITH THE WESTERLY FLOW SUNDAY...LOWERED DEWPOINTS UNDER MOS OUT
EAST. STILL LOOKING HOT SUNDAY WITH A WEST FLOW...CLOSE TO MAV MOS.
OFF AND ON CLOUD COVER WILL INHIBIT TEMPS FROM GETTING REALLY HOT.

MON-FRI...

5H/SFC HIGH BUILDS MORE INTO THE SOUTHEAST EARLY THIS PERIOD...WITH
TYPICAL JULY WEATHER EXPECTED. HOT/HUMID WITH BETTER CHANCES OF
STORMS DURING THE AFTERNOON. FRONTAL SYSTEM PROGGED TO DIP INTO THE
FA MIDWEEK INCREASING THE CHANCES OF RAIN...THEN SWING SOUTH INTO
NRN SC BY FRIDAY...WITH LESSER CHANCES ESPECIALLY NRN CWA BY THEN.
&&

.AVIATION...

TAFS WILL BE DEALING WITH SHORT-TERM CONVECTIVE TRENDS AND VSBY
REDUCTONS IN THE OVERNIGHT. CURRENT CLD DECK HAS THINNED SOMEWHAT
ALLOWING FOR SCT TSTORMS TO DVLP IN A QUASI-LINEAR FASHION AS IN
PREV DAYS. CIGS/VSBYS MAY VARY OVR SHRT PERIODS IN/AFTER SHWR ACTIVTY
TDA. BR/FG LIKELY TNGT ESP WHERE HEAVIER RAINS OCCUR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH/WP/PC
Hazardous weather outlook, Jul 15, 4:27 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 AM EDT FRI JUL 15 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-160930-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
527 AM EDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL ONCE AGAIN BE WIDESPREAD THIS AFTERNOON AND INTO THE
EVENING HOURS. A LITTLE MORE SUN IS EXPECTED TODAY THAN
YESTERDAY...SO THERE WILL BE SCATTERED STRONGER THUNDERSTORMS
DEVELOP THIS AFTERNOON. DUE TO THE HIGH AMOUNT OF MOISTURE IN THIS
AIRMASS...VERY HEAVY RAIN IS LIKELY WITH ANY THUNDERSTORM.
ISOLATED RAINFALL AMOUNTS OF GREATER THAN 2 INCHES ARE POSSIBLE...
AND BECAUSE OF RECENT RAINS...MAY BE ENOUGH TO CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THE WEEKEND. THE BEST COVERAGE AND MOST INTENSE STORMS WILL BE IN THE
AFTERNOON AND EVENING...AND VERY HEAVY RAIN WILL CONTINUE TO BE
A THREAT WITH ANY OF THE STRONGER THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

The radar

The Roanoke radar (KFCX), 70 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
July 15, 2:00 PM EST
Where
Grayson County, Fries
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.717, -80.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467481.